Additional Information to Increase Accuracy
The fact that only very few studies on the long-term treatment with benzodiazepines have been published in medical journals so far combined with the very large number of private prescriptions shows that this is a sensitive issue. Therefore, I am all the more grateful that the authors have addressed this topic and described the problem and the management of benzodiazepine abuse appropriately.
To increase accuracy, I would like to add two points:
In the summary, the switch to an “intermediate or long-acting” benzodiazepine is recommended to assist with withdrawal treatment. However, the problem with treating elderly patients with long-acting benzodiazepines such as diazepam is that their phase I metabolism can be slowed down to such an extent that in extreme cases it can take up to six weeks before a steady state is reached. Because of the associated accumulation of the drug, withdrawal treatment can trigger an intoxication with an insidious onset. As the result of the benzodiazepine accumulation, prolonged intake may lead to high-dose dependency from what was presumed to be a low-dose dependency. Therefore, elderly patients on a low-dose regimen can develop severe withdrawal symptoms that one would only expect from a high-dose treatment. Consequently, oxazepam which is mentioned in the reduction dosing scheme (Figure) is a good choice (only phase II metabolism, i.e. direct glucoronidation) (2).
When focusing on the problems that led to benzodiazepine abuse in the first place (e.g. insomnia or anxiety), psychotherapy is a useful modality; however, it is not helpful if the focus is on benzodiazepine consumption in general. In a Canadian study, the group receiving psychotherapy even performed significantly worse compared with the control group with a defined medication taper program; the authors thought that the lack of such a program in the psychotherapy group was responsible for this outcome (3).
Successful withdrawal from benzodiazepine hypnotics without negative impact on quality of life and with improvement of neuropsychological functions can also be achieved in general practice, provided a medication taper program is in place, including information about potential rebound symptoms and their temporary nature, as well as a strong doctor-patient relationship, including an emergency contact point; an English study with patients aged 70 years and older has provided impressive evidence of this (4).
Dr. med. Dirk K. Wolter
Psykiatrien i Region Syddanmark
Gerontopsykiatrisk Afdeling Haderslev, Danmark
Conflict of interest statement
The author declares that no conflict of interest exists.
|1.||Janhsen K, Roser P, Hoffmann K: The problems of long-term treatment with benzodiazepines and related substances—prescribing practice, epidemiology and the treatment of withdrawal. Dtsch Arztebl Int 2015; 112: 1–7 VOLLTEXT|
|2.||Wolter DK: Sucht im Alter – Altern und Sucht. Stuttgart: Kohlhammer 2011.|
|3.||Morin CM, Bélanger L, Bastien C, Vallières A: Long-term outcome after discontinuation of benzodiazepines for insomnia: a survival analysis of relapse. Behav Res Ther. 2005; 43: 1–14 CrossRef MEDLINE|
|4.||Curran HV, Collins R, Fletcher S, Kee SC, Woods B, Iliffe S: Older adults and withdrawal from benzodiazepine hypnotics in general practice: effects on cognitive function, sleep, mood and quality of life. Psychol Med 2003; 33: 1223–37 CrossRef|